Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 68, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2020, 12:18 AM CDT for Otter Tail County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2020, 12:18 AM CDT (05:18 UTC)
- Expired
- Jun 9, 2020, 1:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 193 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 12:38 AM CDT | HAIL 1.25 | 1 E Vining, MN | QUARTER TO HALF DOLLAR SIZED HAIL IN VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 2787 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
005
WUUS53 KFGF 090518
SVRFGF
MNC111-090600-
/O.NEW.KFGF.SV.W.0068.200609T0518Z-200609T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1218 AM CDT Tue Jun 9 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Otter Tail County in west central Minnesota...
* Until 100 AM CDT.
* At 1218 AM CDT, a severe thunderstorm was located 7 miles north of
Melby, or 20 miles southeast of Fergus Falls, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Henning, Ottertail, Deer Creek, Clitherall, Vining, Glendalough
State Park and eastern Ottertail Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4612 9577 4656 9558 4642 9525 4611 9560
4611 9574
TIME...MOT...LOC 0518Z 206DEG 33KT 4616 9568
HAIL...1.00IN
WIND...60MPH
$$
CJ4 follow-up statements
466
WWUS53 KFGF 090526
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1226 AM CDT Tue Jun 9 2020
MNC111-090600-
/O.CON.KFGF.SV.W.0068.000000T0000Z-200609T0600Z/
Otter Tail MN-
1226 AM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN OTTER TAIL COUNTY...
At 1225 AM CDT, a severe thunderstorm was located near Clitherall, or
21 miles east of Fergus Falls, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Henning, Ottertail, Deer Creek, Clitherall, Vining, Glendalough State
Park and eastern Ottertail Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4619 9573 4656 9558 4642 9525 4611 9560
TIME...MOT...LOC 0525Z 206DEG 33KT 4622 9563
HAIL...1.50IN
WIND...60MPH
$$
CJ495
WWUS53 KFGF 090533
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1233 AM CDT Tue Jun 9 2020
MNC111-090600-
/O.CON.KFGF.SV.W.0068.000000T0000Z-200609T0600Z/
Otter Tail MN-
1233 AM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN OTTER TAIL COUNTY...
At 1233 AM CDT, a severe thunderstorm was located over Clitherall, or
22 miles east of Fergus Falls, moving northeast at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Henning, Ottertail, Deer Creek, Clitherall and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4621 9569 4653 9552 4642 9525 4613 9558
TIME...MOT...LOC 0533Z 206DEG 33KT 4629 9559
HAIL...2.00IN
WIND...70MPH
$$
CJ717
WWUS53 KFGF 090544
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1244 AM CDT Tue Jun 9 2020
MNC111-090600-
/O.CON.KFGF.SV.W.0068.000000T0000Z-200609T0600Z/
Otter Tail MN-
1244 AM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN OTTER TAIL COUNTY...
At 1244 AM CDT, a severe thunderstorm was located near Ottertail, or
27 miles east of Fergus Falls, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Henning, Deer Creek and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4631 9558 4651 9548 4642 9525 4620 9550
TIME...MOT...LOC 0544Z 206DEG 33KT 4639 9552
HAIL...1.25IN
WIND...60MPH
$$
CJ801
WWUS53 KFGF 090557
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1257 AM CDT Tue Jun 9 2020
MNC111-090606-
/O.EXP.KFGF.SV.W.0068.000000T0000Z-200609T0600Z/
Otter Tail MN-
1257 AM CDT Tue Jun 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY
WILL EXPIRE AT 100 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4631 9558 4651 9548 4642 9525 4620 9550
TIME...MOT...LOC 0556Z 206DEG 33KT 4648 9546
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:10 AM CDT, 8 minutes earlier.
Area forecast discussion, Jun 9, 12:10 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1210 AM CDT Tue Jun 9 2020 .UPDATE... Issued at 1210 AM CDT Tue Jun 9 2020 Additional thunderstorms continue to develop along the surface boundary across west central MN, with a more organized MCS along the nose of the low level jet in eastern SD. This will push northeastward overnight, so have pretty high POPs going. Main question will be how strong the storms get as they move into our area. Elevated instability is still strong at 2000 J/kg and there is 50 kts or more of effective deep layer bulk shear. The low level jet will just nose into our far southeastern counties, so think there will be a continued severe threat into the overnight as the MCS moves north. UPDATE Issued at 1002 PM CDT Mon Jun 8 2020 Severe cells continue to lift northeastward through the Roseau/Lake of the Woods area. To the west of this, there has been some stabilization behind the front, so trimmed the western part of the northern watch (270). Further south, some cells are trying to get going in portions of southeastern ND and west central MN. While they have not amounted to much so far, there is stronger activity over Nebraska and southern SD that will move northeastward. There continues to be very unstable air and the low level jet will be clipping our southeastern counties, so will continue to keep the southern watch (#271) going as it is, although it will make our WWA map look rather odd. Adjusted POPs for current radar trends, and will continue to have high probabilities for our south and southeast as the CAMs and global models continue to be consistent on precip coming into that area from the south. UPDATE Issued at 644 PM CDT Mon Jun 8 2020 Thunderstorms continue to lift northeastward into MN, with some more isolated cells further south down towards northeastern SD. There continues to be a severe threat with very unstable air and strong deep layer bulk shear. Some supercell characteristics at times with rotation cycling on and off, although the low level shear is pretty weak. Adjusted POPs for current radar trends, and will continue to maintain the severe thunderstorm watch. && .SHORT TERM...(This evening through Tuesday night) Issued at 215 PM CDT Mon Jun 8 2020 See the mesoscale discussion concerning the severe weather potential this afternoon/evening. Excessive rainfall threat seems more limited compared to yesterday with less training expected. Showers with embedded thunder likely for much of the area along and east of the valley Tuesday into Tuesday night. Mid-level baroclinic zone will be hung up in this area between the tropical depression and an approaching upper trough from the northwest. Continued feed of mid-level moisture and embedded shortwaves will lead to periods of showers. Instability is relatively weak and anticipate embedded thunder but not severe storms. Given all the parameters (PWATs, Fgen, weak instability) thinking that Tuesday- Tuesday night QPF up to an inch is reasonable, with only some areas receiving a bit more. Impacts from this type of rainfall (over a longer duration) should be only minor. .LONG TERM...(Wednesday through Monday) Issued at 215 PM CDT Mon Jun 8 2020 Much of this period appears relatively quiet and cooler with minimal impacts as an upper ridge builds into the region. Active weather returns by early next week, although how quickly this happens is still uncertain and dependent on the strength of the upper ridging. Wednesday will be cloudy and cool with showers possible as the upper trough behind the tropical depression swings through the region. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1210 AM CDT Tue Jun 9 2020 Thunderstorms continue to move into the region from the south, and there will be more showers and storms moving in at times throughout the first portion of the TAF period. Most ceilings are VFR, but at least the MN airports should see some MVFR towards morning. some lower visibility with the heavier storms, but not expecting lower than MVFR. Showers and thunderstorms will continue to move up into the region periodically, although mostly missing KDVL, through most of the day before clearing out tomorrow evening. Winds will shift around to the northwest as a frontal boundary comes through, with some gusts over 20 kts during the afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...TG LONG TERM...TG AVIATION...JR
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 237 PM CDT Mon Jun 8 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-091945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected to develop across northeast North Dakota by 4pm, and then move east into northwest Minnesota by late afternoon, exiting by early evening. Very large hail greater than 2 inches along with a possible tornado will be the initial threat, with a transition to a damaging wind threat as the activity moves into Minnesota. Additional numerous severe thunderstorms are expected to develop across the southern Red River Valley into west central Minnesota this evening, mainly after 6pm. Activity will become more widespread after 9pm. Clusters of storms will bring primarily a damaging wind threat to this area, continuing until well after midnight. Excessive rainfall is possible, especially for areas that have seen high rain totals over the past couple days. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers with embedded Thunderstorms are expected on Tuesday, mainly within the Red River Valley into Minnesota. Minor impacts from excessive rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Storm spotters will be needed today into the overnight hours. NDZ006-007-014-015-024-091945- Towner-Cavalier-Benson-Ramsey-Eddy- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter spotters will not be needed today.
In the hours before
Local storm report, Jun 8, 11:45 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1145 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM TSTM WND GST 4 SE WARROAD 48.87N 95.26W
06/07/2020 M59 MPH Roseau MN MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Jun 8, 11:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1149 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG 1 E HAWLEY 46.88N 96.29W
06/07/2020 Clay MN BROADCAST MEDIA
AN 8 TO 10 INCH DIAMETER TREE WAS SNAPPED. NUMEROUS OTHER
LARGE BRANCHES BROKEN DOWN.
&&
GGUSTLocal storm report, Jun 8, 11:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1156 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND GST 5 N LEONARD 46.72N 97.25W
06/07/2020 M58 MPH Cass ND MESONET
PEAK WIND MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jun 9, 12:07 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1207 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND DMG 6 N LEONARD 46.74N 97.25W
06/07/2020 Cass ND PUBLIC
SEVERAL LARGE 4 TO 8 INCH DIAMETER TREE BRANCHES AND
LIMBS BROKEN DOWN AROUND A FARMSTEAD.
&&
GGUSTSpecial weather statement, Jun 9, 12:10 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1210 AM CDT Tue Jun 9 2020
MNZ031-090545-
East Otter Tail MN-
1210 AM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL COUNTY
UNTIL 1245 AM CDT...
At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm
over Ashby, or 21 miles southeast of Fergus Falls, moving northeast
at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ottertail Lake, Battle Lake, Henning, Ottertail, Clitherall,
Richville and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4621 9577 4651 9563 4636 9528 4611 9556
4611 9577
TIME...MOT...LOC 0509Z 206DEG 33KT 4607 9573
CJLocal storm report, Jun 9, 12:14 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1214 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM TSTM WND DMG ARTHUR 47.10N 97.22W
06/08/2020 Cass ND BROADCAST MEDIA
SHEET METAL ROOFING TORN OFF A POLE SHED NEAR ARTHUR.
TIME ESTIMATED BASED ON RADAR AND NEARBY WIND REPORTS.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:29 PM CDT | Tornado Warning | FGF | Marshall, Roseau | 31 min |
| Jun 8, 8:12 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 48 min |
| Jun 8, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 43 min |
| Jun 8, 8:20 PM CDT | Tornado Warning | FGF | Marshall, Pennington, Red Lake | 25 min |
| Jun 8, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 52 min |
| Jun 8, 9:17 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 43 min |
| Jun 8, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 18 min |
| Jun 8, 9:52 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 23 min |
| Jun 8, 10:58 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 33 min |
| Jun 8, 11:06 PM CDT | Special Weather Statement | FGF | Wadena | 24 min |
| Jun 8, 11:41 PM CDT | Special Weather Statement | FGF | Wadena | 19 min |
| Jun 9, 12:10 AM CDT | Special Weather Statement | FGF | Otter Tail | 35 min |
| Jun 9, 12:43 AM CDT | Special Weather Statement | FGF | Hubbard | 62 min |
| Jun 9, 1:09 AM CDT | Special Weather Statement | FGF | Wilkin | 66 min |
| Jun 9, 1:18 AM CDT | Special Weather Statement | FGF | Wadena | 57 min |
| Jun 9, 1:21 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 39 min |
| Jun 9, 1:31 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 27 min |
| Jun 9, 1:52 AM CDT | Special Weather Statement | FGF | Becker | 53 min |
| Jun 9, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 55 min |
| Jun 9, 2:16 AM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wilkin | 59 min |
| Jun 9, 2:27 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 48 min |
| Jun 9, 3:03 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wadena | 26 min |
| Jun 9, 3:27 AM CDT | Special Weather Statement | FGF | Becker, Hubbard, Wadena | 48 min |
| Jun 9, 4:49 AM CDT | Special Weather Statement | FGF | Beltrami | 56 min |
| Jun 9, 12:57 PM CDT | Areal Flood Warning | FGF | Kittson | 21 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.